Background: Drug-induced immune thrombocytopenia, excluding heparin-induced thrombocytopenia, is a rare adverse drug reaction for which the evidence about frequency, relative risk and risk factors mainly originates from case reports and case studies. This study aims to quantify the risk for thrombocytopenia following exposure to drugs that are most often reported to cause thrombocytopenia in the general population.
Methods: A retrospective, case-control study was conducted within the PHARMO record linkage system. Cases were defined as patients hospitalised for thrombocytopenia in the period 1 January 1990 to 31 December 2002. For each case, up to four controls were matched based on age, sex and geographical area. Exposure on the index date to anticonvulsants, β-lactam antibacterials, cinchona alkaloids, disease modifying antirheumatic drugs (DMARDs), diuretics, NSAIDs, sulfonamide antibacterials and tuberculostatics was assessed and categorised into mutually exclusive groups of current, recent, past and non-use. The risk was quantified with multivariate conditional logistic regression analysis.
Results: The study population comprised 705 cases and 2658 controls. Current use of β-lactam antibacterials was associated with an increased risk for thrombocytopenia (adjusted odds ratio 7.4, 95% CI 1.8, 29.6). Increased risk estimates, although not significant, were found for current exposure to DMARDs and the sulfonamide antibacterial cotrimoxazole (trimethoprim/sulfamethoxazole). No increased risk was found for anticonvulsants, cinchona alkaloids, diuretics, NSAIDs or tuberculostatics.
Conclusion: More evidence for an increased risk for thrombocytopenia in current use of β-lactam antibacterials in the general population was provided. The expected increase in risk could not be confirmed for the other drugs investigated, which is possibly a result of the limited statistical power. Future studies including more patients and with laboratory data should confirm our findings before drawing definite conclusions.
The authors would like to thank all pharmacies (U-Expo), medical specialists and staff members of the hospitals (Dutch National Medical Registry) participating in the PHARMO record linkage system. We are grateful to staff of the PHARMO Institute who provided us with the data.
The authors have no conflicts of interest that are directly relevant to the content of this manuscript. No sources of funding were used in the preparation of this article.
Handin RI, Lux SE, Stossel TP. Blood principles and practice of hematology. 2nd ed. Philadelphia (PA): Lippincott Williams and Wilkins, 2003Google Scholar
van den Bemt PMLA, Meyboom RH, Egberts ACG. Drug-induced immune thrombocytopenia. Drug Saf 2004; 27(15): 1243–52PubMedCrossRefGoogle Scholar
Martel N, Lee J, Wells PS. Risk for heparin-induced thrombocytopenia with unfractionated and low-molecular-weight heparin thromboprophylaxis: a meta-analysis. Blood 2005; 106(8): 2710–5PubMedCrossRefGoogle Scholar
Prandoni P, Siragusa S, Girolami B, et al. The incidence of heparin-induced thrombocytopenia in medical patients treated with low-molecular-weight heparin: a prospective cohort study. Blood 2005; 106(9): 3049–54PubMedCrossRefGoogle Scholar
Li X, Hunt L, Vesely SK. Drug-induced thrombocytopenia: an updated systematic review. Ann Intern Med 2005; 142(6): 474–5PubMedGoogle Scholar
George JN, Raskob GE, Shah SR, et al. Drug-induced thrombocytopenia: a systematic review of published case reports. Ann Intern Med 1998; 129(11): 886–90PubMedGoogle Scholar
Rizvi MA, Kojouri K, George JN. Drug-induced thrombocytopenia: an updated systematic review. Ann Intern Med 2001; 134(4): 346PubMedGoogle Scholar
Hibbard AB, Medina PJ, Vesely SK. Reports of drug-induced thrombocytopenia. Ann Intern Med 2003; 138(3): 239PubMedGoogle Scholar
Pedersen-Bjergaard U, Andersen M, Hansen PB. Thrombocytopenia induced by noncytotoxic drugs in Denmark 1968-91. J Intern Med 1996; 239(6): 509–15PubMedCrossRefGoogle Scholar
Kaufman DW, Kelly JP, Johannes CB, et al. Acute thrombocytopenic purpura in relation to the use of drugs. Blood 1993; 82(9): 2714–8PubMedGoogle Scholar
Herings RMC. PHARMO: a record linkage system for postmarketing surveillance of prescription drugs in the Netherlands. Utrecht: Utrecht University, 1993Google Scholar
Lau HS, de Boer A, Beuning KS, et al. Validation of pharmacy records in drug exposure assessment. J Clin Epidemiol 1997; 50(5): 619–25PubMedCrossRefGoogle Scholar
CDC National Center for Health Statistics. International Classification of Diseases, 9th Revision. Clinical Modification (ICD-9-CM) [online]. Available from URL: http://www.cdc.gov/nchs/about/otheract/icd9/abticd9.html [Accessed 2006 Jun 27]Google Scholar
Dupont WD, Plummer WD. Power and sample size calculations for studies involving linear regression. Control Clin Trials 1998; 19(6): 589–601PubMedCrossRefGoogle Scholar
Patnode NM, Gandhi PJ. Drug-induced thrombocytopenia in the coronary care unit. J Thromb Thrombolysis 2000; 10(2): 155–67PubMedCrossRefGoogle Scholar
Kumar A, Choudhuri G, Aggarwal R. Piperacillin induced bone marrow suppression: a case report. BMC Clin Pharmacol 2003; 3(1): 2PubMedCrossRefGoogle Scholar
Reichardt P, Handrick W, Linke A, et al. Leukocytopenia, thrombocytopenia and fever related to piperacillin/tazobactam treatment: a retrospective analysis in 38 children with cystic fibrosis. Infection 1999; 27(6): 355–6PubMedCrossRefGoogle Scholar
Huerta C, Garcia Rodriguez LA. Risk of clinical blood dyscrasia in a cohort of antibiotic users. Pharmacotherapy 2002; 22(5): 630–6PubMedCrossRefGoogle Scholar
Rawson NS, Harding SR, Malcolm E, et al. Hospitalizations for aplastic anemia and agranulocytosis in Saskatchewan: incidence and associations with antecedent prescription drug use. J Clin Epidemiol 1998; 51(12): 1343–55PubMedCrossRefGoogle Scholar
Movig KL, Leufkens HG, Lenderink AW, et al. Validity of hospital discharge International Classification of Diseases (ICD) codes for identifying patients with hyponatremia. J Clin Epidemiol 2003; 56(6): 530–5PubMedCrossRefGoogle Scholar
Hofler M. The effect of misclassification on the estimation of association: a review. Int J Methods Psychiatr Res 2005; 14(2): 92–101PubMedCrossRefGoogle Scholar
Stricker BH, Psaty BM. Detection, verification, and quantification of adverse drug reactions. BMJ 2004; 329(7456): 44–7PubMedCrossRefGoogle Scholar